Some bounds for the construction of Gröbner bases

  • Volker Weispfenning
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 307)


Let R=K[X1, ..., X n ] be a polynomial ring over a field. For any finite subset F of R, we put m=‖F‖, d=max(deg(F) : f ε F), and we let s be the maximal size of the coefficients of all f ε F. G=GB(F) denotes the unique reduced Gröbner basis for the ideal (F) (see [B3]). We show that the number m′=‖G‖ of polynomials in G and their maximal degree d t as well as the length of the computation of G from F (with unit cost operations in K) are bounded recursively in (n, m, d). The same applies to the degrees of the polynomials occuring during the computation. Moreover, for fixed (n, m, d), G can be computed from F in polynomial time and linear space, when the operations of K can be performed in polynomial time and linear space; in addition, the vector space dimension of the residue ring R/(F) is computably stable under variation of the coefficients of polynomials in F. Corresponding facts hold for polynomial rings over commutative regular rings (see [We']) and non-commutative polynomial rings of solvable type over fields (see [KRW]). Our method does not apply to polynomial rings over Z or other Euclidean rings; in fact, we show that over Z, the length of the computation of G from F with unit cost operations in Z does depend on s.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [B1]
    B. Buchberger, A note on the complexity of constructing Gröbner bases, in [EC83], pp. 137–134.Google Scholar
  2. [B2]
    B.Buchberger, A critical-pair/completion algorithm for finitely generated ideals in rings, in Logic and Machines: Decision Problems and Complexity, Münster 1983, Springer LNCS vol. 171.Google Scholar
  3. [B3]
    B.Buchberger, Gröbner bases: An algorithmic method in polynomial ideal theory, chap. 6 in Recent Trends in Multidimensional System Theory, N. K. Bose Ed., Reidel Publ. Comp., 1985.Google Scholar
  4. [CA]
    Computer Algebra, Symbolic and Algebraic Computation, B.Buchberger, G. E. Collins, R. Loos Eds., Springer Verlag 1982/83.Google Scholar
  5. [EC83]
    Computer Algebra, EUROCAL '83, J. A. van Hulzen Ed., Springer LNCS vol. 162.Google Scholar
  6. [EC85]
    EUROCAL '85, B.F.Caviness Ed., Springer LNCS vol. 204.Google Scholar
  7. [ES84]
    EUROSAM '84, J. Fitch Ed., Springer LNCS vol. 174.Google Scholar
  8. [Gi]
    M. Giusti, Some effectivity problems in polynomial ideal theory, in [ES84], pp. 159–171.Google Scholar
  9. [Gi']
    A note on the complexity of constructing standard bases, in [EC85], pp.411–412.Google Scholar
  10. [Hu]
    D. T. Huynh, The complexity of the membership problem for two subclasses of polynomial ideals, SIAM J. of Comp. 15 (1986), 581–594.Google Scholar
  11. [KRK]
    A. Kandri-Rody, D.Kapur, Algorithms for computing Gröbner bases of polynomial ideals over various Euclidean rings, in [ES84], pp. 195–205.Google Scholar
  12. [KRW]
    A. Kandri-Rody, V.Weispfenning, Non-commutative Gröbner bases in algebras of solvable type, 1986, submitted.Google Scholar
  13. [Ke]
    J. Keisler, Fundamentals of model theory, in Handbook of Mathematical Logic, J. Barwise Ed., North-Holland, 1977.Google Scholar
  14. [La]
    D. Lazard, Gröbner bases, Gaussian elimination and resolution of systems of algebraic equations, in [EC83], pp. 146–156.Google Scholar
  15. [MaMe]
    E.W. Mayr, A.R. Meyer, The complexity of the word problem for commutative semigroups and polynomial ideals, Adv. math. 46 (1982), 305–329.Google Scholar
  16. [MM]
    H. M. Möller, F. Mora, Upper and lower bounds for the degree of Gröbner bases, in [ES84], pp 172–183.Google Scholar
  17. [Ra]
    M. O. Rabin, Decidable theories, in Handbook of mathematical Logic, J. Barwise Ed., North-Holland, 1977.Google Scholar
  18. [We]
    V. Weispfenning, Model-completeness and elimination of quantifiers for subdirect products of structures, J. of Algebra, 36 (1975), 252–277.Google Scholar
  19. [We']
    V. Weispfenning, Gröbner bases in polynomial rings over commutative regular rings, to appear in Proc. EUROCAL '87, Leipzig, Springer LNCS.Google Scholar
  20. [We"]
    V. Weispfenning, Constructing universal Gröbner bases, 1987, submitted.Google Scholar
  21. [Wi]
    F. Winkler, On the complexity of the Gröbner basis algorithm over K[x, y, z], in [ES84], pp. 184–194.Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 1988

Authors and Affiliations

  • Volker Weispfenning
    • 1
  1. 1.Mathematisches Institut der UniversitätHeidelbergFRG

Personalised recommendations